Wisconsin, 2025Winter Storm in Wisconsin, March 23 to 24, 2025
March 23 to 24, 2025 · NWS GRB · 13 events in 13 counties and zones
Low pressure tracked through the western Great Lakes on Sunday (3/23), bringing a swath of heavy snow and gusty winds as it tracked through the region. Snowfall totals across northern and central Wisconsin were generally 6 to 10 inches.
Every event with a place to put it; 13 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 13
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Low pressure tracked through the western Great Lakes on Sunday (3/23), bringing a swath of heavy snow and gusty winds as it tracked through the region. Snowfall totals across northern and central Wisconsin were generally 6 to 10 inches. Winds gusted to 30 to 40 mph Sunday afternoon (3/23) and evening, leading to blowing snow.
Some of the highest snowfall totals included 10 inches in Stevens Point (Portage Co.), 9.2 inches near Birnamwood (Shawano Co.), 9 inches in Spread Eagle (Florence Co.), 8.5 inches near Polonia (Portage Co.), 8.2 inches in Wausau (Marathon Co.), 8 inches near Townsend (northern Oconto Co.), 7.9 inches in Split Rock (Shawano Co.), 7.8 inches in Merrill (Lincoln Co.), 7.6 inches in Argonne (Forest Co.), and 7.2 inches in Rhinelander (Oneida Co.).
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Green Bay, WI wrote its last area forecast discussion before the first event at Mar 23, 5:38 AM CST, 4 hours 22 minutes earlier. Its key messages:
- Winter Storm Warnings have been expanded to include all of north-central and far northeast Wisconsin, including Marathon and Shawano Counties, where 5 to 9 inches of snow is expected today through tonight. Heaviest snowfall occurs this afternoon into this evening with 60+ percent chance of snowfall rates up to 1" per hour, especially in far northeast Wisconsin.
- Winter Weather Advisories have been expanded southward by a tier of counties including Wood, Portage, Waupaca, Outagamie, Brown and Kewaunee counties. A sharp cut off in snowfall is expected south of Highway 29, where the snow will be mixed with rain at times. Snowfall amounts in the advisory area will be from 1 to 4 inches, except in Door and southern Oconto County where 2 to 6 inches is expected.
Area forecast discussion, Mar 23, 5:38 AM CST, 4 hours 22 minutes before
Area Forecast Discussion
National Weather Service Green Bay WI
638 AM CDT Sun Mar 23 2025
Updated aviation portion for 12Z TAF issuance
.KEY MESSAGES...
- Winter Storm Warnings have been expanded to include all of
north-central and far northeast Wisconsin, including Marathon
and Shawano Counties, where 5 to 9 inches of snow is expected
today through tonight. Heaviest snowfall occurs this afternoon
into this evening with 60+ percent chance of snowfall rates up
to 1" per hour, especially in far northeast Wisconsin.
- Winter Weather Advisories have been expanded southward by a tier
of counties including Wood, Portage, Waupaca, Outagamie, Brown
and Kewaunee counties. A sharp cut off in snowfall is expected
south of Highway 29, where the snow will be mixed with rain at
times. Snowfall amounts in the advisory area will be from 1 to 4
inches, except in Door and southern Oconto County where 2 to 6
inches is expected.
&&
.DISCUSSION...
Issued at 417 AM CDT Sun Mar 23 2025
Short Term...Today...Tonight...and Monday
An impactful spring storm will bring another round of snow to
the area, with the highest totals north of Highway 29. Air
and road temperatures at or above freezing during the event
will impact snowfall amounts. Snowfall rates will play a
significant factor in accumulation on roads, especially during
the day. Bufkit soundings off the NAM/GFS are a tad bit colder
than would support higher snowfall amounts across the area. With
this in mind, new snowfall totals would support expanding the
Winter Storm Warning to including Vilas, Oneida and Lincoln
counties, and across Marathon and Shawano counties. Snowfall
totals were the highest in northeast Marathon and northwest
Shawano counties, thus not everyone will see 6 inches. A Winter
Weather Advisory has been posted for Wood, Portage, Waupaca,
Outagamie, Brown and Kewaunee counties due to expected low
visibilities in the heavier snow this afternoon and accumulations
of 1 to 4 inches. The highest totals will be found across the
northern portion of each county.
As the system drops southeast across the area, warmer air will
move towards the area, which will result in snowfall totals
dropping off sharply south of Highway 29. The low is expected
to track southeast across the area, and as the system pivots
will result in the snow diminishing across central and east-
central Wisconsin by 1 am Monday, with light snow continuing
across the north towards daybreak on Monday. Gusty westerly
winds are expected on the backside of the system, with gusts
to around 35 mph possible across central and east-central
Wisconsin. High temperatures should reach the middle 30s
to around 40, then drop back one the heavier precipitation
arrives later this morning and afternoon. Lows tonight will
drop into the 20s tonight, so any melting snow or treated roads
could become icy in spots. Clouds will gradually decrease on
Monday with highs in the middle 30s to lower 40s.
Long Term...Monday Night Through Saturday
Minimal impacts are anticipated through the majority of this
forecast period with low chances for precipitation until sometime
next weekend.
Precipitation...The forecast area will remain under an upper-level
northwest flow following today through Monday's system. This will
bring weak disturbances to the region throughout the week. The first
being Tuesday as a disturbance slides southeast across the Upper
Mississippi Valley region. Models indicate this should pass far
enough south of the forecast area to not receive any precip. The
southwest portions of the forecast area may be the only area to see
any precip from this disturbance, which would be in the form of snow.
By the end of the work week, the upper-level northwest flow looks to
flatten slightly and may allow for a southern stream system to lift
into the region, bringing the next chance for precip. However,
models are not in agreement with timing, placement, or magnitude of
this system.
Despite this disagreement continuing into the weekend, long-range
models are showing signs of agreement in the general pattern with
another upper-level trough and surface low lifting northeast across
the central Plains for the weekend. This will be the next time frame
to watch as this could be another messy spring system with
widespread precip.
Temperatures...A subtle warming trend looks to occur throughout the
work week starting around normal on Tuesday with highs in the upper
30s to middle 40s, rising to the middle 40s to middle 50s by
Thursday. Depending on how the late week/weekend system sets up,
locations across central and east-central WI could potentially see
highs in the middle to upper 50s to end the week.
&&
.AVIATION...for 12Z TAF Issuance
Issued at 630 AM CDT Sun Mar 23 2025
A strong spring storm will bring rain, snow, mixed precipitation
and low level wind shear. For today, low level wind shear from
the southeast at 40 to 45 knots can be expected through the mid
to late afternoon hours. For the KRHI/KAUW/KCWA TAF sites, a
little wintry mix of snow, sleet and freezing rain be expected
at the onset of the event early this morning before changing
over to all snow. For the KGRB/KATW/KMTW, precipitation will not
likely arrive until the afternoon. Boundary layer temperatures
and precipitation intensity will determine precipitation type.
Current forecast would indicated a band of heavier snow moving
over these sites between 19z and 23z with visibilities down to
a half mile. Once the heavier band exits the area, some light snow
will linger during the late evening and overnight. Snow will
linger across the north overnight into Monday morning. Gusty
southeast winds are expected today with gusts around 30 knots
possible. The winds should diminish some late this afternoon
or early evening, then veer to the west with gusts between 25
and 35 knots later tonight into Monday morning. CIGS will fall
into the IFR category or lower from west east today and then
gradually improve from west to east on Monday.
&&
.GRB WATCHES/WARNINGS/ADVISORIES...
Winter Storm Warning until 7 AM CDT Monday for WIZ005-010>012-
018>021.
Winter Storm Warning from 1 PM this afternoon to 7 AM CDT Monday
for WIZ013-073.
Winter Weather Advisory from 1 PM this afternoon to 7 AM CDT
Monday for WIZ022-074.
Winter Storm Warning until 1 AM CDT Monday for WIZ030-031.
Winter Weather Advisory until 1 AM CDT Monday for WIZ035>037.
Winter Weather Advisory from 1 PM this afternoon to 1 AM CDT
Monday for WIZ038>040.
&&
DISCUSSION.....Eckberg/Kruk
AVIATION.......Eckberg
Hazardous weather outlook, Mar 23, 3:08 AM CST, 6 hours 52 minutes before
Hazardous Weather Outlook
National Weather Service Green Bay WI
408 AM CDT Sun Mar 23 2025
WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-240915-
Vilas-Oneida-Forest-Florence-Northern Marinette County-Lincoln-
Langlade-Menominee-Northern Oconto County-Door-Marathon-Shawano-
Wood-Portage-Waupaca-Outagamie-Brown-Kewaunee-Waushara-Winnebago-
Calumet-Manitowoc-Southern Marinette County-
Southern Oconto County-
408 AM CDT Sun Mar 23 2025
This Hazardous Weather Outlook is for north-central and northeast
Wisconsin.
.DAY ONE...Today and Tonight
Significant snow accumulations of 5 to 9 inches are expected
across north-central and far northeast Wisconsin today through
late tonight. Snowfall amounts will drop off sharply south of
Highway 29. Hazardous travel conditions are expected, especially
this afternoon into tonight due to snow covered roads and low
visibilities.
.DAYS TWO THROUGH SEVEN...Monday through Saturday
Hazardous travel is still possible Monday morning due to
the recent snowfall.
.SPOTTER INFORMATION STATEMENT...
Spotters are requested to forward snowfall measurements to the
National Weather Service in Green Bay.
LMZ521-522-541>543-240915-
The Bay of Green Bay south of a line from Cedar River MI to Rock
Island Passage-Lake Michigan from Washington Island to Sheboygan-
408 AM CDT Sun Mar 23 2025
This Hazardous Weather Outlook is for portions of northwest Lake
Michigan and the waters of Green Bay.
.DAY ONE...Today and Tonight
A few westerly gale force gusts are possible late tonight mainly
south of Algoma.
.DAYS TWO THROUGH SEVEN...Monday through Saturday
A few westerly gale force gusts are possible Monday morning mainly
south of Algoma.
Eckberg/Kruk
Winter Storm, Lincoln
- When
- March 23, 10:00 AM CST to 11:00 PM CST
- Where
- Lincoln forecast zone
- Reported by
- COOP Observer
- Coordinates
- 45.338, -89.735 (the zone’s center; the record gives no point)
The highest snowfall totals across Lincoln County included 7.8 inches in Merrill and 6 inches in Tomahawk.
Winter Storm, Marathon
- When
- March 23, 10:00 AM CST to 10:00 PM CST
- Where
- Marathon forecast zone
- Reported by
- Social Media
- Coordinates
- 44.898, -89.759 (the zone’s center; the record gives no point)
The highest snowfall total in Marathon County was 8.2 inches in Wausau.
Winter Storm, Shawano
- When
- March 23, 10:00 AM CST to 10:00 PM CST
- Where
- Shawano forecast zone
- Reported by
- COOP Observer
- Coordinates
- 44.789, -88.765 (the zone’s center; the record gives no point)
The highest snowfall totals across Shawano County included 9.2 inches near Birnamwood and 7.9 inches in Split Rock.
Winter Storm, Wood
- When
- March 23, 10:00 AM CST to 9:00 PM CST
- Where
- Wood forecast zone
- Reported by
- COOP Observer
- Coordinates
- 44.455, -90.042 (the zone’s center; the record gives no point)
The highest snowfall total in Wood County was 7.5 inches in Hewitt.
Winter Storm, Portage
- When
- March 23, 10:00 AM CST to 9:00 PM CST
- Where
- Portage forecast zone
- Reported by
- COOP Observer
- Coordinates
- 44.476, -89.501 (the zone’s center; the record gives no point)
The highest snowfall totals across Portage County included 10 inches in Stevens Point, 8.5 inches near Polonia, and 6.4 inches near Amherst.
Winter Storm, Vilas
- When
- March 23, 11:00 AM CST to 9:00 PM CST
- Where
- Vilas forecast zone
- Reported by
- COOP Observer
- Coordinates
- 46.053, -89.515 (the zone’s center; the record gives no point)
The highest snowfall total in Vilas County was 6 inches near Woodruff.
Winter Storm, Oneida
- When
- March 23, 11:00 AM CST to 9:00 PM CST
- Where
- Oneida forecast zone
- Reported by
- Social Media
- Coordinates
- 45.706, -89.522 (the zone’s center; the record gives no point)
The highest snowfall totals across Oneida County included 7.2 inches in Rhinelander, 6.5 inches in Pelican Lake, and 6 inches near Goodnow.
Winter Storm, Forest
- When
- March 23, 11:00 AM CST to 9:00 PM CST
- Where
- Forest forecast zone
- Reported by
- COOP Observer
- Coordinates
- 45.667, -88.770 (the zone’s center; the record gives no point)
The highest snowfall total in Forest County was 7.6 inches in Argonne.
Winter Storm, Langlade
- When
- March 23, 11:00 AM CST to 9:00 PM CST
- Where
- Langlade forecast zone
- Reported by
- Social Media
- Coordinates
- 45.262, -89.072 (the zone’s center; the record gives no point)
The highest snowfall totals across Langlade County included 7.5 inches in White Lake and 7 inches in Phlox as well as in Antigo.
Winter Storm, Menominee
- When
- March 23, 11:00 AM CST to 9:00 PM CST
- Where
- Menominee forecast zone
- Reported by
- Official NWS Observations
- Coordinates
- 45.004, -88.710 (the zone’s center; the record gives no point)
Snowfall totals were 6 to 8 inches across Menominee County.
Winter Storm, Northern Oconto
- When
- March 23, 11:00 AM CST to 9:00 PM CST
- Where
- Northern Oconto forecast zone
- Reported by
- Social Media
- Coordinates
- 44.999, -88.221 (the zone’s center; the record gives no point)
The highest snowfall totals across northern Oconto County included 8 inches near Townsend and 6.5 inches in Mountain.
Winter Storm, Northern Marinette
- When
- March 23, 11:00 AM CST to 11:00 PM CST
- Where
- Northern Marinette forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 45.351, -88.002 (the zone’s center; the record gives no point)
The highest snowfall total in northern Marinette County was 7.5 inches in Amberg.
Winter Storm, Florence
- When
- March 23, 2:00 PM CST to March 24, 2:00 AM CST
- Where
- Florence forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 45.848, -88.398 (the zone’s center; the record gives no point)
The highest snowfall totals across Florence County included 9 inches in Spread Eagle, 7 inches in Florence, and 6 inches in Aurora.
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado and Hail in Mississippi, March 23 to 24, 2025$337,000 · EF1 · 18 events
- Hail and Damaging Winds in Texas, March 23, 20252.75 in hail · 47 events
- Hail in Texas, March 23, 2025$21,000 · 1.75 in hail · 19 events
- Tornado and Hail in Mississippi, March 23, 2025$5,000 · EF0 · 22 events
- Hail and Damaging Winds in Louisiana, March 23, 20251.75 in hail · 21 events
- High Surf in Hawaii, March 23 to 24, 20259 events
- Winter Storm and Winter Weather in Michigan, March 23 to 24, 20258 events
- High Wind in Wyoming, March 23 to 24, 202568 kt wind · 7 events
- Heavy Snow in Minnesota, March 23 to 24, 20255 events
- Hail in Tennessee, March 23, 20251.25 in hail · 5 events
- Hail in Arkansas, March 23, 2025$3,000 · 1.25 in hail · 3 events
- High Wind in Montana, March 23 to 24, 202553 kt wind · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1233165, 1233171, 1233172, 1233173, 1233174, 1233161, 1233162, 1233163, 1233166, 1233167, 1233168, 1233169, 1233164.